Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 57, NWS Phoenix, AZ

August 16, 2018La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 16, 2018, 2:37 AM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 2:37 AM MST (09:37 UTC)
Expired
Aug 16, 2018, 5:30 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 185 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 9.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WGUS55 KPSR 160937
FFWPSR
AZC012-161230-
/O.NEW.KPSR.FF.W.0057.180816T0937Z-180816T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
237 AM MST THU AUG 16 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northwestern La Paz County in west central Arizona...

* Until 530 AM MST.

* At 236 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Parker, Bouse, Buckskin Mountain Park and Poston. 

* This includes the following highways...
  AZ Route 72 between mile markers 14 and 29.
  AZ Route 95 between mile markers 113 and 146, between mile markers
  148 and 154, and between mile markers 156 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3425 11401 3424 11373 3421 11370 3423 11362
      3405 11368 3394 11392 3372 11422 3372 11448
      3384 11451 3405 11442 3409 11444 3417 11425
      3426 11415 3431 11413

$$

JS
2 follow-up statements
657 
WGUS75 KPSR 161040
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
340 AM MST THU AUG 16 2018

AZC012-161230-
/O.CON.KPSR.FF.W.0057.000000T0000Z-180816T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
340 AM MST THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MST FOR
NORTHWESTERN LA PAZ COUNTY...

At 339 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to continue.

Some locations that will experience flooding include...
Parker, Bouse, Buckskin Mountain Park and Poston. 

This includes the following highways...
AZ Route 72 between mile markers 14 and 29.
AZ Route 95 between mile markers 113 and 146, between mile markers
148 and 154, and between mile markers 156 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3425 11401 3424 11373 3421 11370 3423 11362
      3405 11368 3394 11392 3372 11422 3372 11448
      3384 11451 3405 11442 3409 11444 3417 11425
      3426 11415 3431 11413

$$

JS
048 
WGUS75 KPSR 161225
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
525 AM MST THU AUG 16 2018

AZC012-161234-
/O.EXP.KPSR.FF.W.0057.000000T0000Z-180816T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
525 AM MST THU AUG 16 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN LA PAZ COUNTY WILL EXPIRE
AT 530 AM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3425 11401 3424 11373 3421 11370 3423 11362
      3405 11368 3394 11392 3372 11422 3372 11448
      3384 11451 3405 11442 3409 11444 3417 11425
      3426 11415 3431 11413

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 7:20 PM MST, 7 hours 17 minutes earlier.

Area forecast discussion, Aug 15, 7:20 PM MST, 7 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
720 PM MST Wed Aug 15 2018

.SYNOPSIS...
A few showers and thunderstorms will roam across the region through
Thursday with locally heavy rainfall and gusty winds possible. A
gradual drying trend will occur starting Friday into the weekend,
though some afternoon storms will continue over higher terrain.
Temperatures will also climb back above normal by the weekend.

&&

.DISCUSSION...
While a set of vorticity centers has become rather non-descript in
satellite imagery this evening, objective analysis suggests a weak
circulation still hovering over central Arizona. The resultant
daytime cloud cover significantly hampered insolation while
extensive convection over the past day caused a reduction in
midlevel lapse rates. 00Z KPSR and KTWC soundings showed an
environment hardly conducive for deep convection with a marked
decline in sfc-H7 moisture and extremely minimal ML and MUCape.
Additionally with favorable ascent structure more confined to NW
Arizona and Sonora, made rather substantial cuts to POPs overnight
and into Thursday morning. High resolution guidance supports this
scenario and even the cuts towards a 10-20% range might be too
conservative.

&&

.PREVIOUS DISCUSSION...
/208 PM MST Wed Aug 15 2018/
There continues to be a signal of another gulf surge overnight which
will improve the instability later this evening, however none of the
CAMs are really optimistic anymore and the HREF keeps our forecast
area pretty quiet overnight. However, with a weak steering flow in
place and enough instability, any storm that does develop will have
the potential to produce gusty winds, frequent lightning, and
flooding.

What happens on Thursday largely will depend on how much activity
and cloud cover lingers through the mid to late morning hours.
For Thursday afternoon and evening, storms will mostly need to
form over the high terrain or along any leftover boundaries as
there appears to be a lack of any discernible mid level waves.
PoPs across the lower deserts mostly fall to around 20% as the
steering flow turns southwesterly which generally favors storms
across the high terrain of eastern Arizona.

The southwesterly flow will continue through Friday while the
upper level high center shifts westward across northern Mexico.
Eventually the high shifts well to our west turning our flow out
of the north-northeast for this weekend. Considerable drying is
shown during this time with PWATs mostly falling below 1.5". Any
storm activity Friday should mostly be across the high terrain,
but we can't rule out an isolated storm or two across the lower
deserts. Temperatures are seen climbing to slightly above normal
readings starting Friday with a few of the warmest lower desert
spots approaching 110 degrees this weekend.

After a fairly dry day on Saturday, the flow is seen gradually
shifting out of the southeast once again providing some sort of
moisture increase starting Sunday. Chances for storms should
increase Sunday into early next week, but at this point there are
no obvious features to focus on that would create any widespread
storm activity.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Only minimal aviation impacts through Thursday afternoon as
thunderstorms should remain well removed from terminal locations.
While a few showers could drift into the surrounding airspace
Thursday morning, its more likely just expansive thick mid/high
clouds persist during the day. A few decks around 6K ft could form
with partial mountain obscuration, but largely cigs will remain 10K
ft and higher. Sfc winds may become somewhat variable overnight
between SW and SE headings before settling on an easterly component.
Much like today, a switch back to westerly may take longer then
usual given the cloud cover.

Southeast California/Southwest Arizona including KIPL and KBLH:
Little to no aviation impacts through Thursday afternoon as isolated
early evening thunderstorms were dissipating with sunset. 10-15kt SE
winds will be favored at KIPL while S/SW winds persist at KBLH.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Slightly drier air will slowly push into the region during the
weekend and into early next week, but afternoon storms will still
be possible over higher terrain areas. An increase in available
moisture during the Tues-Wed period will bring storm chances back as
well as raising humidity values over the lower deserts. Throughout
the period, wind speeds will be typical for mid summer with the
usual afternoon breezes. Temperatures will start out above average
during the Sat-Mon period, then fall back to near average during the
Tue-Wed period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...MO/Hernandez/Kuhlman
AVIATION...MO
FIRE WEATHER...Percha

In the hours before

Local storm report, Aug 16, 12:24 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1224 AM MST THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     FLASH FLOOD      7 NE PARKER             34.21N 114.20W
08/15/2018                   LA PAZ             AZ   LAW ENFORCEMENT

            CAR FLOODED ALONG HIGHWAY 95 IN FRONT OF
            BUCKSKIN FIRE DEPT; OCCUPANT WALKED AWAY.
            TIME OF REPORT FROM CALL INTO LA PAZ COUNTY
            SHERIFF'S DISPATCH.

&&

LJH
Special weather statement, Aug 16, 12:39 AM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1239 AM MST THU AUG 16 2018

AZZ530-533-160830-
Parker Valley AZ-Central La Paz AZ-
1239 AM MST THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
130 AM MST...

At 1239 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of Bouse, or 16 miles southeast of Parker Dam. This storm
was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.

This includes the following highways...
AZ Route 72 between mile markers 14 and 30.
AZ Route 95 between mile markers 135 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3411 11437 3419 11420 3428 11411 3427 11406
      3424 11396 3409 11377 3387 11400 3390 11409
TIME...MOT...LOC 0739Z 297DEG 1KT 3406 11400

JS
Special weather statement, Aug 16, 1:48 AM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
148 AM MST THU AUG 16 2018

AZZ530-533-CAZ569-570-160930-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
148 AM MST THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE
COUNTIES UNTIL 230 AM MST/230 AM PDT/...

At 143 AM MST/143 AM PDT/, Doppler radar was tracking an area of
strong thunderstorms 10 miles northeast of Blythe, or 29 miles
southwest of Parker, moving southwest at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Blythe, Nicholls Warm Springs, Midland, Blythe Airport, Ripley, East
Blythe, Ehrenberg and Poston.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 6.
CA Interstate 10 between mile markers 133 and 156.
CA Route 95 between mile markers 1 and 34.

LAT...LON 3406 11446 3391 11432 3375 11435 3347 11452
      3347 11483 3404 11531 3405 11530
TIME...MOT...LOC 0843Z 046DEG 32KT 3375 11450

JS
Local storm report, Aug 16, 2:05 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
205 AM MST THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLASH FLOOD      13 NE PARKER            34.28N 114.13W
08/16/2018                   LA PAZ             AZ   LAW ENFORCEMENT

            APPROXIMATELY 2.5 FEET OF WATER OVER HIGHWAY
            95 AT MILE MARKER 158.5 AS REPORTED BY
            SHERIFF'S DEPUTY ON SCENE.

&&

LJH
Special weather statement, Aug 16, 2:07 AM MST, 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
207 AM MST THU AUG 16 2018

AZZ530-533-160945-
Parker Valley AZ-Central La Paz AZ-
207 AM MST THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ AND RIVERSIDE
COUNTIES UNTIL 245 AM MST...

At 207 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Quartzsite, or 21 miles south of Parker, moving west
at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Quartzsite.

This includes the following highways...
AZ Interstate 10 between mile markers 7 and 11.
AZ Route 95 between mile markers 112 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3392 11408 3376 11408 3361 11442 3395 11452
      3397 11450
TIME...MOT...LOC 0907Z 077DEG 12KT 3383 11420

JS
Local storm report, Aug 16, 2:19 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
219 AM MST THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     FLASH FLOOD      12 NE PARKER            34.26N 114.13W
08/16/2018                   LA PAZ             AZ   DEPT OF HIGHWAYS

            DEBRIS AND FLOODING ON BOTH SIDES OF HIGHWAY
            95 NORTH OF BUCKSKIN STATE PARK; TIME FROM
            ADOT TWITTER POST.

&&

LJH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:06 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 15, 11:15 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 15, 11:45 PM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 15, 11:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 16, 12:32 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 16, 12:39 AM MSTSpecial Weather StatementPSRLa Paz51 min
Aug 16, 12:58 AM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 16, 1:48 AM MSTSpecial Weather StatementPSR42 min
Aug 16, 2:07 AM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 16, 11:03 AM MSTFlash Flood WatchPSRLa Paz, Maricopa, Pinal, Yuma9 hr
Aug 16, 12:38 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 16, 2:39 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 16, 2:50 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Aug 16, 3:22 PM MSTFlash Flood WarningPSRLa Paz, Yuma3 hr
Aug 16, 3:44 PM MSTSpecial Weather StatementPSR46 min
Aug 16, 3:52 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 16, 3:57 PM MSTAreal Flood AdvisoryPSRMaricopa106 min
Aug 16, 4:10 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 16, 4:27 PM MSTSpecial Weather StatementPSRYuma48 min
Aug 16, 4:30 PM MSTFlash Flood WarningPSRYuma3 hr
Aug 16, 4:36 PM MSTFlash Flood WarningPSRYuma3 hr
Aug 16, 4:40 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Aug 16, 4:44 PM MSTFlash Flood WarningPSRMaricopa3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.